Discussions that mention synthroid

Thyroid Disorders board


I was DX with osteoporosis last year and the only risk factor i have is thyroid disease, Graves. I believe most of my bone loss came while hyper, before being DX and treated. I keep reading that "excessive thryoid medication" is also a factor. What exactly would "excessive" mean? I am on total replacement, currently taking .137mg synthroid daily. I just had labs done TSH .09 (.3.-3.83) and ft4 1.64 (.38-1.73). I feel fine and the dr. is pleased with the numbers. IMO "excessive" would mean having numbers that were way out of range. I know i have to take it for life, but want to keep my bones safe too. Any opinions? thanks and take care...phyllis
HI osteoblast...I know about the separation time between calcium and thyroid meds and other vitamins. Magnesium should also be taken away from the thryoid meds. That's another thing doctors sometiimes fail to tell their patients along with the calcium and iron. I read all the info that came with the synthroid when i first started taking it and also questioned the phamacist, that how i learned about the timeing thing. I do like you do..take the thryoid meds first thing in the morning and the rest usually after lunch or supper. As you know from the osteo board,that i also take strontium,(which also can't be taken near calcium) at bedtime. The scheduling of taking meds and supplements was a nightmare for a while, especially since you have to take the calcium in 2 separte doese. I solved that problem when i found a calcium supplement called EzCal 1000 mg/400 D, which is formulated to be taken in one dose, that made it easier to keep everything spaced out. I wasn't aware of it only being calicum carbonate that needed to separated, thanks for that tip.

Are you still in the adjusting of thyroid meds stage or have you found the right dose for you for now? Take care...phyllis
Hi Osteoblast...just to keep things in order i take everything else much later in the day that the synthroid. i take mine between 5 and 7 am...you know that your'e not supposed to eat for 30 minutes after taking it don't you? that would interfere with absorbtion too. Coffee or liquids are ok, but not solid food... Once you get the hang of all this it won't be so much trouble...like everything else there's an adjustment period.

The reason you're being tested so often is because in the first year or so it take a while to find the best dose for you. The goal is to find the right dose that lets you be the same as you were before the problem started. you want to feel as good as you can and stay that way. Each time you change your dose it takes 6-8 weeks for your body to adjust to the new dose. Once your thyroid dies completly you'll go on a total replacement dose that will probably be a higher dose since your own won't be making any....for me right now that .137 mg., but over the next decade that could change..who knows. There are also other things that can cause a change in your dose..weight loss or gain, menopause... your thyroid controls so many differnt body functions that it could be affected any number of things. If there is anything i can help you with i'll be glad to help.

I was surprised to find the once a day calcium, but when i ask the pharmacist at Walgreen about it she told me that no matter how you take calcium your body only uses what it needs for that day. its a balancing act of replacing what you lose each day. She assured me that the once a day would give my body what it needs. the EZcal 1000+D is made to be taken as one dose..i don't know how it works, but it sure has made my life easier. As long as labs come back in the normal range i'll keep taking it.

You'll get used to all this and get to the point of waking up, popping your pill and going merrily on your way. Also keep in mind when reading the boards that people that feel good don't post. So don't think that everyone with thryoid problems is having problems...there are alot of us that are doing fine. take care...phyllis
HI...you're catching on fast. I hope i'm not confusing you. I ask the orgingal question because i have read in several places that too much can cause bone loss and was curious to know what "excessive" meant. Going hyper would accellrate bone loss and having good labs should prevent that. That why proper dosing is important not only to keep our bones safe, but to keep feeling good too. Like anything else too much is as bad for you as too little. I think any thyroid conditon can cause bone loss be it hyper or hypo.

What i meant by tweaking is getting enough extra hormone from meds to put and keep you in the normal and best range for you. My sister is on the hypo on the side so her small dose keeps her where she should be. I had my thyroid albated with RAI..radioactive idone therapy, so i don't make any on my own. So where she is getting help for her working thyroid, i am getting all my thryoid hormone from the synthroid.

Thryoid problems tend to run in familes, even though your sisters don't ahve any now it could show up later or never. I think its a hit and miss in families and could present itself in different ways for differnt people, even in the same family. I don't think either is more difficut..its just a matter of getting tested and finding the right dose for you. Like i said...feeling as good as you can is the goal and with your dr. testing she is doing that for you.

Speaking of my sister, i'm heading up to her house this morning to stay a few days. She had heart surgery a couple of weeks ago and could use some help since her hubby is going back to work today. She has a computer so i'll be checking in. It's been good getting to know you....have a good day...take care...phyllis